Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 239, NWS Jackson, MS

April 30, 2017Claiborne County, Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 30, 2017, 6:41 AM CDT for Claiborne County, Jefferson County, Mississippi. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 6:41 AM CDT (11:41 UTC)
Expired
Apr 30, 2017, 7:30 AM CDT
In force
49 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Claiborne County, MS, Jefferson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 122 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 7:20 AM CDTTSTM WND DMG4 N Fayette, MSLOTS OF TREES AND POWER LINES DOWN ACROSS THE COUNTY WITH NUMEROUS POWER OUTAGES.
Apr 30, 7:31 AM CDTTORNADO1 Sse Port Gibson, MSTHIS TORNADO TOUCHED DOWN ON THE SOUTHEAST SIDE OF PORT GIBSON, NEAR THE NATCHEZ TRACE. AS THE TORNADO TRACKED NORTH-NORTHEAST, IT SNAPPED HARDWOOD TREES AND UPROOTED NUMEROUS TREES. ONE TREE FELL ON A HOUSE ON SMITH STREET, CAUSING ROOF DAMAGE. THE TORNADO TH
Apr 30, 7:32 AM CDTTORNADO1 Sse Port Gibson, MSTREES DOWN ALONG HWY 547 BY THE PORT GIBSON CITY LIMITS. TORNADO DEBRIS SIGNATURE ALSO OBSERVED ON RADAR.
Apr 30, 7:32 AM CDTTORNADO2 Ene Port Gibson, MSTREES WERE BLOWN DOWN ALONG THE NATCHEZ TRACE BETWEEN MILE MARKER 35 AND 45.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:49 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted.

945 
WUUS54 KJAN 301141
SVRJAN
MSC021-063-301230-
/O.NEW.KJAN.SV.W.0239.170430T1141Z-170430T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
641 AM CDT SUN APR 30 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Central Claiborne County in southwestern Mississippi...
  Central Jefferson County in southwestern Mississippi...

* Until 730 AM CDT

* At 641 AM CDT, a severe thunderstorm was located over Church Hill,
  or 17 miles northeast of Natchez, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Alcorn, Fayette, Port Gibson, Red Lick, Church Hill, Hermanville,
  Pattison and Lorman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 AM CDT for northeastern
Louisiana...and southwestern and west central Mississippi.

LAT...LON 3177 9130 3181 9128 3181 9126 3182 9125
      3184 9126 3188 9124 3192 9118 3194 9119
      3197 9118 3199 9110 3210 9101 3210 9098
      3197 9072 3163 9116 3163 9120 3175 9128
      3176 9126 3177 9126
TIME...MOT...LOC 1141Z 220DEG 37KT 3174 9120 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DL
1 follow-up statement
950 
WWUS54 KJAN 301204
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
704 AM CDT SUN APR 30 2017

MSC021-063-301230-
/O.CON.KJAN.SV.W.0239.000000T0000Z-170430T1230Z/
Claiborne MS-Jefferson MS-
704 AM CDT SUN APR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR CENTRAL CLAIBORNE AND CENTRAL JEFFERSON COUNTIES...

At 703 AM CDT, a severe thunderstorm was located near Alcorn, or 29
miles northeast of Natchez, moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Alcorn, Fayette, Port Gibson, Red Lick, Church Hill, Hermanville,
Pattison and Lorman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 AM CDT for northeastern
Louisiana...and southwestern and west central Mississippi.

LAT...LON 3177 9130 3181 9128 3181 9126 3182 9125
      3184 9126 3188 9124 3192 9118 3194 9119
      3197 9118 3199 9110 3210 9101 3210 9098
      3197 9072 3163 9116 3163 9120 3175 9128
      3176 9126 3177 9126
TIME...MOT...LOC 1203Z 219DEG 31KT 3189 9108 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:36 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 30, 5:36 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
536 AM CDT Sun Apr 30 2017

...SEVERE WEATHER AND FLOODING TODAY AND POTENTIALLY AGAIN MID
WEEK...

.DISCUSSION...

Today through Tonight,

Today's focus remains on the potential for severe weather and heavy
rainfall, as a deep low pressure system sweeps through the central
CONUS. The deepening low has increased southerly flow over the
Southern Mississippi Valley at all heights, causing a surge of
anomalous moisture into our region. Blended total precipitable water
imagery shows a broad swath of 1.5 to 2 inch PWAT values extending
from south central Louisiana through southern Missouri. A line of
thunderstorms - focused mainly along an advancing cold front - will
continue marching eastward throughout the day today. The heaviest
and most intense rainfall looks to be associated with and MCS
centered in central Louisiana and another moving through northern
Mississippi and western Tennessee. Bowing segments along the line of
storms will have to be monitored for wind and brief tornado
potential. Rainfall amounts of 2 to 3 inches will be common across
the area today, with isolated higher amounts. Flash flooding and
areas of river flooding will be possible with this heavy rain.
/NF/

Monday through Saturday night,

A lull in the active weather pattern is expected early this week
before the next potential heavy rain/severe weather event
threatens the ArkLaMiss as we go into Wednesday/Thursday. That
system should be followed by much cooler conditions to finish up
the week.

For the Monday through Tuesday night period, weak surface high
pressure will move east across the forecast area bringing dry
conditions with seasonably warm days and cool nights.

The next shortwave trough will then dig southward in association
with a fairly impressive tropospheric undulation (2.0 PVU
intrusion to near H600) that would result in rapid cyclogenesis
over the southeast CONUS. Global models have been quite erratic in
how much digging and cyclogenesis will take place, but they have
also been pretty consistent with the general large scale response
including impressive warm advection followed by strong height
falls. So expect the combination of forcing/moisture/instability
will be supportive of multiple convective rounds that could result
in very heavy rainfall in addition to severe weather.

Of course, depending on what transpires today, antecedent
conditions could be an issue with much of the area under a threat
for more significant flooding. We will be focusing more on this
event immediately following today's system. Beyond Thursday, if
the more wrapped up solutions verify, would expect cyclonic flow
to maintain some what unsettled and much cooler conditions with
continued light rain chances as we go into Friday. If the more
progressive solutions verify, then drier/clearer and cooler
conditions would be the general rule going into next weekend. /EC/

&&

.AVIATION...
06Z TAF discussion:
Gusty southerly winds will continue through Sunday morning, before
a cold front pushes a line of thunderstorms east across the
forecast area. A few gusts up to 30 to 35 mph will be possible
during this time. A broken deck of stratus will keep ceilings
hovering around the MVFR range ahead of the front. Periods of
lower ceiling and reduced visibility, as well as gusty and erratic
winds will accompany the thunderstorms. Expect a lingering chance
for showers and possibly MVFR ceilings or visibility behind the
thunderstorms later in the period. Amendments may be necessary to
refine the timing for thunderstorms. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76  52  77  53 / 100  38   0   0
Meridian      80  54  78  52 /  94 100   0   0
Vicksburg     74  51  78  54 / 100  11   0   0
Hattiesburg   79  53  80  52 /  94  92   0   0
Natchez       73  51  78  54 / 100  10   0   0
Greenville    72  51  75  55 / 100  10   0   0
Greenwood     75  52  74  54 / 100  25   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from 10 AM CDT this morning through this
     evening for MSZ030-031-033-038-039-044>046-050>052-056>058-
     064>066-072>074.

     Flash Flood Watch through this evening for MSZ018-019-025>029-
     032-034>037-040>043-047>049-053>055-059>063.

LA...Flash Flood Watch through this evening for LAZ007>009-015-016-
     023>026.

AR...Flash Flood Watch through this evening for ARZ074-075.

&&
Hazardous weather outlook, Apr 29, 10:25 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1025 PM CDT Sat Apr 29 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
010330-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1025 PM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...The rest of Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...early Sunday morning through Sunday afternoon

FLOODING
THREAT...Elevated
TIMING...early Sunday morning through Sunday afternoon

A line of thunderstorms will bring torrential rain and severe
weather to the area early Sunday morning through Sunday afternoon.
Flash flooding is possible as potential for 2 to 3 inches over a
relatively short period of time will occur. Some areas could see
as much as 4 to 6 inches of rain. Hail, damaging winds and a few
tornadoes will also be possible with these thunderstorms.

(www.weather.gov/images/jan/graphicast/image3.png)
(www.weather.gov/images/jan/graphicast/image4.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
tonight through Sunday night.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Apr 30, 1:29 AM CDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
129 AM CDT SUN APR 30 2017

ARZ074-300700-
Ashley AR-
129 AM CDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ASHLEY COUNTY UNTIL 200
AM CDT...

At 129 AM CDT, Meteorologists were tracking a strong thunderstorm
near Hamburg, moving northeast at 65 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of eastern Ashley
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3340 9186 3339 9146 3333 9146 3308 9171
      3321 9197
TIME...MOT...LOC 0629Z 213DEG 56KT 3328 9181

NF
Local storm report, Apr 30, 6:03 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
603 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TORNADO          2 W OAK RIDGE           32.63N 91.81W
04/30/2017                   MOREHOUSE          LA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ALONG WITH
            SIGNIFICANT ROOF DAMAGE TO A HOME. DEBRIS
            SIGNATURE ALSO NOTED FROM KULM RADAR.

&&

CE
Local storm report, Apr 30, 6:04 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
604 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND DMG     2 N OAK RIDGE           32.65N 91.77W
04/30/2017                   MOREHOUSE          LA   LAW ENFORCEMENT

            TREES DOWN ALONG HWY 425 N, POSSIBLE
            CONTINUATION OF TORNADO W OF OAK RIDGE.

&&

CE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 5:29 AM CDTSevere Thunderstorm WarningJANAdams61 min
Apr 30, 6:10 AM CDTFlash Flood WarningJANAdams4 hr
Apr 30, 6:14 AM CDTTornado WarningJANAdams34 min
Apr 30, 6:34 AM CDTSevere Thunderstorm WarningJANClaiborne, Warren56 min
Apr 30, 6:43 AM CDTTornado WarningJANWarren62 min
Apr 30, 6:50 AM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson55 min
Apr 30, 7:20 AM CDTTornado Warning Tornado observedJANIssaquena, Sharkey, Warren, Yazoo55 min
Apr 30, 7:21 AM CDTTornado WarningJANClaiborne, Copiah, Jefferson39 min
Apr 30, 7:28 AM CDTTornado WarningJANClaiborne, Hinds, Warren62 min
Apr 30, 7:35 AM CDTSevere Thunderstorm WarningJANCopiah, Franklin, Lincoln40 min
Apr 30, 7:56 AM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Madison, Rankin, Simpson64 min
Apr 30, 7:57 AM CDTTornado WarningJANHinds48 min
Apr 30, 8:01 AM CDTTornado WarningJANCopiah, Hinds, Rankin44 min
Apr 30, 8:06 AM CDTSevere Thunderstorm WarningJANHumphreys, Yazoo54 min
Apr 30, 8:12 AM CDTFlash Flood WarningJANFranklin, Lincoln3 hr
Apr 30, 8:13 AM CDTTornado WarningJANHinds, Madison, Warren, Yazoo62 min
Apr 30, 8:20 AM CDTTornado WarningJANHolmes, Humphreys, Yazoo55 min
Apr 30, 8:31 AM CDTTornado WarningJANHinds, Madison59 min
Apr 30, 8:59 AM CDTSevere Thunderstorm WarningJANRankin, Scott, Simpson, Smith61 min
Apr 30, 9:00 AM CDTFlash Flood WarningJANHumphreys, Issaquena, Sharkey, Warren, Yazoo3 hr
Apr 30, 9:05 AM CDTTornado Warning Tornado observedJANAttala, Holmes, Madison, Yazoo55 min
Apr 30, 9:09 AM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Humphreys, Leflore66 min
Apr 30, 9:18 AM CDTTornado WarningJANScott42 min
Apr 30, 9:30 AM CDTFlash Flood WarningJANAttala, Holmes, Humphreys, Madison3 hr
Apr 30, 9:37 AM CDTTornado WarningJANCarroll, Holmes, Montgomery53 min
Apr 30, 9:48 AM CDTTornado Warning Tornado observedJANLeake, Neshoba, Newton, Scott57 min
Apr 30, 9:50 AM CDTSevere Thunderstorm WarningJANGrenada, Leflore40 min
Apr 30, 9:50 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar, Marion55 min
Apr 30, 9:53 AM CDTSevere Thunderstorm WarningJANAttala, Montgomery, Webster52 min
Apr 30, 9:54 AM CDTFlash Flood WarningJANCopiah, Covington, Jefferson Davis, Lawrence, Simpson, Smith3 hr
Apr 30, 10:05 AM CDTTornado WarningJANMontgomery, Webster27 min
Apr 30, 10:07 AM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Neshoba, Newton38 min
Apr 30, 10:16 AM CDTSevere Thunderstorm WarningJANGrenada, Montgomery22 min
Apr 30, 10:22 AM CDTTornado WarningJANGrenada23 min
Apr 30, 10:33 AM CDTSevere Thunderstorm WarningJANNoxubee, Winston57 min
Apr 30, 10:43 AM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar62 min
Apr 30, 10:45 AM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Noxubee60 min
Apr 30, 10:59 AM CDTTornado WarningJANKemper, Noxubee43 min
Apr 30, 11:12 AM CDTFlash Flood WarningJANCovington, Forrest, Jones, Lamar, Marion3 hr
Apr 30, 11:24 AM CDTSevere Thunderstorm WarningJANLowndes36 min
Apr 30, 11:33 AM CDTFlash Flood WarningJANCovington, Forrest, Jones3 hr
Apr 30, 11:42 AM CDTTornado WarningJANLowndes8 min
Apr 30, 12:31 PM CDTSevere Thunderstorm WarningJANForrest, Jones34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.